Panitumumab-Related Hypomagnesemia in Patients With Colorectal Cancer
Commonwealth Medicine, Clinical Pharmacy Services
Medical Subject Headings
Magnesium Deficiency; Receptor, Epidermal Growth Factor; Antibodies, Monoclonal; Colorectal Neoplasms
Pharmacy and Pharmaceutical Sciences
Purpose: Hypomagnesemia is an adverse reaction associated with epidermal growth factor receptor (EGFR)–targeting monoclonal antibodies. Of the 2 EGFR antibodies approved by the US Food and Drug Administration—cetuximab and panitumumab—cetuximab-induced hypomagnesemia has been extensively characterized but panitumumab-induced hypomagnesemia has not.
Methods: In this retrospective study, the clinical course of hypomagnesemia is described in three 64- to 68-year-old men who received panitumumab monotherapy or panitumumab-plus-irinotecan therapy for colorectal cancer for 8 to 21 weeks.
Results: The onset of hypomagnesemia was variable, ranging from 1 week to 10 weeks following the initiation of panitumumab. Magnesium levels did not normalize until 4 to 8 weeks after discontinuation of the agent. Of the patients in the study, 2 had new onset of grade 3 hypomagnesemia 1 to 3 weeks after panitumumab was discontinued. Management was magnesium sulfate 2 g infusion weekly and magnesium oxide 1,200 mg oral repletion daily. With severe hypomagnesemia (grade 3 and higher) or significant diarrhea (grade 3 and higher), a daily infusion of magnesium sulfate 2 or 4 g was administered.
Conclusion: When administering panitumumab therapy, magnesium levels should be monitored from the initiation of the agent to at least 8 weeks following cessation. Hypomagnesemia usually can be managed with magnesium sulfate 2 to 4 g infusion weekly and magnesium oxide 1,200 mg oral repletion daily. Future research is warranted to identify simple and efficient strategies for monitoring and treating EGFR blockade with monoclonal antibody–associated hypomagnesemia.
Rights and Permissions
Hospital Pharmacy. 2009; 44 (3): 234-238
Cheng, Haiying; Gammon, David C.; Dutton, Traci M.; and Piperdi, Bilal, "Panitumumab-Related Hypomagnesemia in Patients With Colorectal Cancer" (2009). Clinical Pharmacy Services Publications and Presentations. Paper 11.